Wildfire, Collingsworth
- When
- July 18, 5:26 PM CST to July 20, 5:00 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
The Miller Fire began around 1726 CST about eleven miles southeast of Hedley in extreme southwestern Collingsworth County. The wildfire was located just west of Farm to Market Road 1547.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Miller Fire began around 1726 CST about eleven miles southeast of Hedley in extreme southwestern Collingsworth County. The wildfire was located just west of Farm to Market Road 1547. Approximately four hundred and fifty acres burned and the wildfire was contained at 1700 CST on July 20. There were no structural damage and no injuries reported...however thirty-six homes were threatened. Two other structures were saved. The cause of the wildfire was determined to be the use of welding equipment. A total of four fire departments responded to the wildfire. The Texas Forest Service requested air support from Mineral Wells and Abilene and also a task force to suppress the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 1:47 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 247 PM CDT FRI JUL 18 2008 .DISCUSSION... SHOWERS AND STORMS ALREADY DEVELOPING IN THE UNSTABLE AIR MASS ACROSS THE EASTERN CWA. SEVERAL SURFACE BOUNDARIES ARE SERVING AS FOCUS FOR THE STORMS. UPPER LEVEL DISTURBANCE SEEN ON WATER VAPOR MOVED ACROSS NORTHERN NEW MEXICO AND SOUTHERN COLORADO THROUGH MIDDAY TODAY. THIS DISTURBANCE HAS INCREASED THE COVERAGE OF STORMS OVER THE MOUNTAINS TODAY...AND THESE STORMS WILL LIKELY MOVE EAST AND SOUTHEAST INTO THE PANHANDLES REGION THIS EVENING. THEREFORE...HIGH PRECIPITATION CHANCES WERE INSERTED INTO THE FORECAST ESPECIALLY FOR THIS EVENING. VERY DIFFICULT TO SAY EXACTLY WHO WILL GET RAIN AND WHO WILL NOT... BUT FAVORED THE OKLAHOMA PANHANDLES WITH 60 POPS TONIGHT AS UPPER DISTURBANCE SHOULD HELP MAINTAIN CONVECTION THROUGH THE OVERNIGHT HOURS AS IT PUSHES EAST AND THEN SOUTH. DO NOT SEE MUCH POTENTIAL FOR SEVERE WEATHER AT ALL... BUT HEAVY RAIN WILL CERTAINLY BE A POSSIBILITY WITH HIGH MOISTURE CONTENT OF THE AIR AND SLOW MOVEMENT OF STORMS. ANY STORMS FORMING AND PERSISTING ALONG BOUNDARIES COULD LEAD TO FLOODING OR FLASH FLOODING. AFTER THIS ROUND OF RAINFALL THERE IS NO MORE MENTION OF RAIN IN THE FORECAST. UPPER RIDGE PUSHES EAST AND STRENGTHENS OVER THE HIGH PLAINS ON SATURDAY...BRINGING HOT TEMPERATURES AND SQUELCHING MOST THUNDERSTORM ACTIVITY. HOT TEMPERATURES CONTINUE FOR SUNDAY AS RIDGE SLOWLY DRIFTS TO THE EAST. FURTHER OUT INTO THE EXTENDED FORECAST... UPPER RIDGE TENDS TO BROADEN OUT A BIT AND LOSE SOME OF ITS STRENGTH. STILL NO OBVIOUS RAIN CHANCES IN THE EXTENDED...BUT TEMPERATURES MAY NOT BE AS HOT NEXT WEEK AS THEY WILL BE THIS WEEKEND. MODELS CONTINUE TO SHOW A NEW SOLUTION EACH DAY FOR WHAT THE UPPER RIDGE WILL DO IN THE EXTENDED...SO DID NOT MAKE ANY MAJOR CHANGES TO THE CURRENT FORECAST. STAYED CLOSE TO MAVMOS AND MEXMOS TEMPERATURES THROUGH THE ENTIRE FORECAST. KIMBLE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 67 93 66 95 65 / 40 5 5 5 5 BEAVER OK 67 99 68 103 68 / 50 5 5 5 5 BOISE CITY OK 65 94 65 96 64 / 50 5 5 5 5 BORGER TX 69 95 70 100 72 / 50 5 5 5 5 BOYS RANCH TX 68 94 65 98 64 / 50 5 5 5 5 CANYON TX 67 93 63 95 63 / 40 5 5 5 5 CLARENDON TX 69 96 69 97 67 / 40 5 5 5 5 DALHART TX 65 94 61 97 62 / 50 5 5 5 5 GUYMON OK 67 98 67 102 66 / 60 5 5 5 5 HEREFORD TX 65 91 62 94 63 / 40 5 5 5 5 LIPSCOMB TX 69 97 68 100 69 / 50 5 5 5 5 PAMPA TX 69 94 69 96 70 / 40 5 5 5 5 SHAMROCK TX 70 96 70 98 70 / 40 5 5 5 5 WELLINGTON TX 70 96 70 98 70 / 40 5 5 5 5 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/13
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUL 18 2008 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SEVERAL SURFACE BOUNDARIES COUPLED WITH A MOIST AND UNSTABLE ATMOSPHERE WILL HELP TO PRODUCE THE STORMS. ANY STORMS THAT FORM SHOULD REMAIN BELOW SEVERE LEVELS. HOWEVER...DUE TO THE SLOW MOVEMENT OF THE STORMS... HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 238 PM CDT FRI JUL 18 2008 OKZ001-002-TXZ001-002-182030- CIMARRON OK-DALLAM TX-SHERMAN TX-TEXAS OK- 238 PM CDT FRI JUL 18 2008 ...LINE OF STRONG THUNDERSTORMS IN SOUTHERN CIMARRON...SOUTHWESTERN TEXAS AND NORTHWESTERN DALLAM COUNTIES... AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 14 MILES EAST OF KEYES TO 5 MILES NORTH OF TEXLINE MOVING SOUTHEAST AT 5 MPH. GUSTY WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WAS FALLING ALONG AND JUST SOUTHEAST OF U.S. HIGHWAY 56. PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW SPOTS WILL BE POSSIBLE. PEOPLE IN SOUTHERN CIMARRON...SOUTHWESTERN TEXAS AND NORTHWESTERN DALLAM COUNTIES...INCLUDING THE CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 252 PM CDT FRI JUL 18 2008 OKZ001-182015- CIMARRON OK- 252 PM CDT FRI JUL 18 2008 ...STRONG THUNDERSTORM IN CENTRAL CIMARRON COUNTY... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF BOISE CITY. THE STORM WAS NEARLY STATIONARY. UP TO ONE HALF INCH SIZE HAIL...WINDS AROUND 50 MPH AND HEAVY RAINFALL WITH RATES OF 2 INCHES AN HOUR ARE POSSIBLE. PEOPLE IN CENTRAL CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 258 PM CDT FRI JUL 18 2008 TXZ014-182100- GRAY TX- 258 PM CDT FRI JUL 18 2008 ...STRONG THUNDERSTORMS IN GRAY COUNTY... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTH OF LEFORS AND 7 MILES SOUTH OF PAMPA. THE STORMS WERE NEARLY STATIONARY. STRONG WINDS AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 2 INCHES AN HOUR WILL BE LIKELY WITH THESE STORMS. BE ALERT FOR PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW SPOTS AND DITCHES. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 340 PM CDT FRI JUL 18 2008 TXZ013-014-182145- CARSON TX-GRAY TX- 340 PM CDT FRI JUL 18 2008 ...STRONG THUNDERSTORMS IN CARSON AND GRAY COUNTIES... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF PANHANDLE AND BETWEEN LEFORS AND LAKE MCCLELLAN. THE STORMS WERE NEARLY STATIONARY. VERY HEAVY RAINFALL AND STRONG WINDS ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE TO TWO INCHES AN HOUR MAY CAUSE MINOR FLOODING OF CREEKS...LOW SPOTS AND POOR DRAINAGE AREAS. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 428 PM CDT FRI JUL 18 2008 TXZ001-182230- DALLAM TX- 428 PM CDT FRI JUL 18 2008 ...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF TEXLINE. THIS STORM IS NEARLY STATIONARY. HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JOHNSON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107098.